Minnesota, 2015

Damaging Winds in Minnesota, June 20, 2015

June 20, 2015 · NWS FSD · 7 events in 5 counties and zones

Thunderstorms produced damaging winds at several locations in southwest Minnesota during the predawn hours of June 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced damaging winds at several locations in southwest Minnesota during the predawn hours of June 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 2:19 AM CST, 21 minutes earlier.

Area forecast discussion, Jun 20, 2:19 AM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
319 AM CDT SAT JUN 20 2015

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 259 AM CDT SAT JUN 20 2015

CURRENT MCS MOVING THROUGH THE FORECAST AREA AT THIS TIME
ASSOCIATED WITH A STRONG SHORT WAVE. THE FAVORED AREAS ARE
PRIMARILY ALONG AND NORTH OF I 90 WHERE BETTER UPPER SUPPORT
EXISTS...BUT EVEN SOUTH OF I 90 WE HAVE SCATTERED CONVECTION
COUPLED WITH SOME WIND. THE WORST OF THE COMPLEX WILL LIKELY BE ON
OUR THE EASTERN EDGE OF OUR ZONES BY 11Z EARLY THIS MORNING...WITH
LINGERING SCATTERED CONVECTION IN PARTS OF SOUTHWEST MN AND
NORTHWEST IA ONLY UNTIL MID MORNING. THE BOW ECHO HAS PERSISTED IN
A SELF PROPAGATING EVENT...BUT OVERALL THE STRONG WIND REPORTS ARE
GETTING A LITTLE MORE SPOTTY AS THE LINE MOVES INTO A BIT MORE
STABILIZED AIR MASS.

OTHERWISE LATER TODAY...COULD BE A CUMULUS FEST THROUGHOUT THE
NORTHEAST QUAD OF OUR FORECAST AREA...WHICH SHOULD BURN OFF BY MID
AFTERNOON. THEREFORE AM EXPECTING A WARM DAY BEHIND THE SURFACE
WIND SHIFT...A WELL MIXED ATMOSPHERE YIELDING HIGHS OF 80 TO 90
DEGREES. TONIGHT SHOULD BE QUIET AS WELL ALTHOUGH THE LEADING EDGE
OF THE NEXT...MUCH WEAKER SHORT WAVE COULD PRODUCE A FEW SHOWERS
AND ISOLATED THUNDERSTORMS IN OUR SOUTHWEST ZONES APPROACHING
SOUTH CENTRAL SD LATE TONIGHT.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 259 AM CDT SAT JUN 20 2015

THE AFOREMENTIONED SHORT WAVE WILL MOVE ACROSS THE FORECAST AREA
ON SUNDAY...FAVORING AREAS ALONG AND NORTH OF I 90. LOW LEVEL
MOISTURE IS LACKING BUT PLENTY OF MID LEVEL MOISTURE EXISTS WITH
SOME MODERATELY UNSTABLE LAPSE RATES. THEREFORE POPS ARE STILL
WARRANTED ACROSS OUR NORTHERN AND WESTERN AREAS. DESPITE THE MID
LEVEL CLOUD DECK...A WARM AIR MASS SHOULD ELEVATE HIGHS INTO THE
80S. THE REST OF THE FORECAST LOOKS RATHER SEASONAL...WITH HIGHS
CONTINUING IN THE 80S AND AT LEAST AT THIS TIME...NOT A LOT OF BIG
SYSTEMS TO HANG YOUR HAT ON.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1227 AM CDT SAT JUN 20 2015

THUNDERSTORM COMPLEX MOVING EASTWARD IN CENTRAL SD AT THIS TIME.
WENT AHEAD AND KEPT THE MENTION OF TSRA FOR THE KHON AND KFSD TAF
SITES BETWEEN 06Z AND 12Z FOR THE 06Z TAF SET. INCLUDE WIND AS A
THREAT...EITHER VIA CONVECTION OR A STRONG WAKE LOW PRESSURE
CENTER WHICH IS CURRENTLY NEAR FAITH SD...ESPECIALLY FOR THE HURON
TAF SITE. WILL OBVIOUSLY MONITOR THE WIND THREAT...BUT DID ALSO
INCLUDE A MVFR MENTION WITH THE TSRA BUT WOULD NOT BE SURPRISED TO
SEE SHORT TERM IFR CONDITIONS IF THE RAIN IS HEAVY ENOUGH.
HUMIDITY TIME SECTIONS AND SOUNDINGS ALSO STRONGLY HINT AT MVFR
CEILINGS EARLY SATURDAY MORNING AT KHON SO INCLUDED THAT
POSSIBILITY. FOR NOW...LEFT TSRA OUT OF THE KSUX TAF SITE AS THERE
IS A CHANCE THE ACTIVITY WILL REMAIN NORTH OF THERE. WILL MONITOR
THAT CLOSELY ALSO.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...MJ
LONG TERM...MJ
AVIATION...MJ
Hazardous weather outlook, Jun 19, 3:21 PM CST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
421 PM CDT FRI JUN 19 2015

SDZ038>040-052>062-202130-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-
AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-
421 PM CDT FRI JUN 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ACROSS AREAS
NEAR HIGHWAY 14...FROM HURON TO BROOKINGS...THROUGH 6PM. HAIL UP
TO THE SIZE OF GOLF BALLS AND WINDS TO 60 MPH WILL BE POSSIBLE.

HOWEVER...A LARGER COMPLEX OF THUNDERSTORMS IS EXPECTED TO
ORGANIZE THIS EVENING ACROSS NORTHWEST AND WESTERN SOUTH
DAKOTA...AND PRESS EAST AND SOUTHEAST OVERNIGHT. THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS IN EXCESS OF 70 MPH.
THIS SECOND AREA OF STORMS MAY ARRIVE IN AREAS FROM HURON TO
CHAMBERLAIN BETWEEN 10 PM AND 12 AM...AND PEAK IN THE POST
MIDNIGHT HOURS. WHILE DAMAGING WIND IS THE GREATEST THREAT...A FEW
STORMS WILL BE CAPABLE OF HAIL UP TO HALF DOLLAR SIZE. A PERIOD OF
HEAVY RAINFALL IS ALSO LIKELY WITH STORMS...WHICH COULD OVERWHELM
SOME POOR DRAINAGE LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODIC THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE FIRST HALF
OF NEXT WEEK...THOUGH AT THIS TIME THE POTENTIAL FOR SEVERE STORMS
IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TONIGHT BETWEEN 10 PM AND 4 AM.

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ050-
063>071-202130-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-LINCOLN MN-
LYON MN-MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-GREGORY-
CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-
YANKTON-CLAY SD-UNION-
421 PM CDT FRI JUN 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE INTO THE EARLY
EVENING. STORMS...AS THE MOVE EASTWARD TOWARD INTERSTATE 29...AND
WESTERN MINNESOTA...ARE EXPECTED TO WEAKEN. HOWEVER...SMALL HAIL
AND BRIEF GUSTY WINDS WILL BE POSSIBLE.

A COMPLEX OF THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL SOUTH
DAKOTA LATER THIS EVENING...AND PUSH EAST AND SOUTHEAST THROUGH
THE OVERNIGHT HOURS...MAINLY AFTER MIDNIGHT. THE GREATER THREAT
WITH THUNDERSTORMS WILL BE POCKETS OF DAMAGING WIND TO 70
MPH OR HIGHER...ALTHOUGH A FEW STORMS MAY PRODUCE HAIL UP TO
QUARTER TO HALF DOLLAR SIZE. LOCALLY HEAVY RAIN MAY ALSO BE
POSSIBLE...WHICH MAY LEAD TO MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODIC THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE FIRST HALF
OF NEXT WEEK...THOUGH AT THIS TIME THE POTENTIAL FOR SEVERE STORMS
IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY FROM MIDNIGHT TO 4 AM.

IAZ020>022-031-032-NEZ013-014-202130-
PLYMOUTH-CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-
421 PM CDT FRI JUN 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA
AND NORTHEAST NEBRASKA.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL SOUTH
DAKOTA LATER THIS EVENING...AND PUSH EAST AND SOUTHEAST THROUGH
THE OVERNIGHT HOURS...MAINLY AFTER MIDNIGHT. THE GREATER THREAT
WITH THUNDERSTORMS WILL BE POCKETS OF DAMAGING WIND TO 70
MPH...ALTHOUGH A FEW STORMS MAY PRODUCE HAIL UP TO QUARTER TO HALF
DOLLAR SIZE. THE HIGHEST RISK FOR SEVERE STORMS WILL BE FOUND
ALONG AND NORTH OF INTERSTATE 90S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODIC THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE FIRST HALF
OF NEXT WEEK...THOUGH AT THIS TIME THE POTENTIAL FOR SEVERE STORMS
IS UNCERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT.

In the hours before

Local storm report, Jun 20, 12:45 AM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
145 AM CDT SAT JUN 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     TSTM WND GST     CHAMBERLAIN             43.81N 99.32W
06/20/2015  E60 MPH          BRULE              SD   AWOS

&&

JMJ
Local storm report, Jun 20, 1:00 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
200 AM CDT SAT JUN 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     TSTM WND GST     8 W WESSINGTON SPRINGS  44.08N 98.73W
06/20/2015  E60 MPH          JERAULD            SD   TRAINED SPOTTER

&&

JMJ
Local storm report, Jun 20, 1:37 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
237 AM CDT SAT JUN 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 AM     TSTM WND DMG     15 NNE BURKE            43.38N 99.16W
06/20/2015                   GREGORY            SD   LAW ENFORCEMENT

            TREES DOWN

&&

JMJ
Local storm report, Jun 20, 1:38 AM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
238 AM CDT SAT JUN 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     TSTM WND DMG     PLATTE                  43.39N 98.84W
06/20/2015                   CHARLES MIX        SD   LAW ENFORCEMENT

            TREES DOWN

&&

JMJ
Local storm report, Jun 20, 1:58 AM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
258 AM CDT SAT JUN 20 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 AM     TSTM WND GST     14 W PLATTE             43.39N 99.11W
06/20/2015  E60 MPH          CHARLES MIX        SD   PUBLIC

&&

JMJ

The radar

The Sioux Falls radar (KFSD), 30 km away, was scanning. The volume nearest the first event began at 08:40 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rock

When
June 20, 2:40 AM CST
Where
Rock County, 0.85 mi SE of Beaver Creek
Measured
56 kt (64 mph) estimated gust
Reported by
Department of Highways
Coordinates
43.610, -96.360

Thunderstorm winds caused tree damage.

Thunderstorm Wind, Lincoln

When
June 20, 2:40 AM CST
Where
Lincoln County, 0.85 mi NE of Lake Benton
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.260, -96.290

Thunderstorm winds blew down trees and power poles.

Thunderstorm Wind, Rock

When
June 20, 2:45 AM CST
Where
Rock County, 0.85 mi SE of Luverne
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
43.660, -96.210

Thunderstorm winds blew down trees.

Thunderstorm Wind, Lyon

When
June 20, 2:45 AM CST
Where
Lyon County, 0.69 mi N of Florence
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.240, -96.050

Thunderstorm winds caused tree damage and tossed a farm wagon.

Thunderstorm Wind, Murray

When
June 20, 2:50 AM CST
Where
Murray County, 6.8 mi NW of Currie
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.150, -95.750

Thunderstorm winds tossed playground equipment.

Thunderstorm Wind, Rock

When
June 20, 2:50 AM CST
Where
Rock County, 0.69 mi S of Magnolia
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.640, -96.080

Thunderstorm winds blew down large branches.

Thunderstorm Wind, Nobles

When
June 20, 3:10 AM CST
Where
Nobles County, 1 mi E of Reading
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.700, -95.710

Thunderstorm winds blew down several branches.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2015Every state in 2015This day in weather historyWarnings in Minnesota, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582768, 582769, 582770, 582771, 583070, 583071, 583073.